Louisiana, 2009Flash Flooding and Flood in Louisiana, December 14 to 15, 2009
December 14 to 15, 2009 · NWS LCH · 5 events in 2 counties and zones
Scattered showers and thunderstorms repeatedly developing across southwest Louisiana during the afternoon hours caused significant flash flooding in the Lake Charles area. Additional showers and thunderstorms developed overnight into the morning hours on December 15th, causing addtional flash flooding in south-central Louisiana and a few reports of large hail in extreme southwest Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms repeatedly developing across southwest Louisiana during the afternoon hours caused significant flash flooding in the Lake Charles area. Additional showers and thunderstorms developed overnight into the morning hours on December 15th, causing addtional flash flooding in south-central Louisiana and a few reports of large hail in extreme southwest Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 14, 11:29 AM CST, 1 minute earlier.
Area forecast discussion, Dec 14, 11:29 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CST MON DEC 14 2009
.AVIATION...
FOR THE 14/18Z TAF ISSUANCE...
MESSY TAFS OVER THE NEXT 24 HOURS. LIFR CEILINGS AND VISIBILITIES
AHEAD OF A WARM FRONT APPROACHING FROM THE GULF WILL BE SLOW TO
LIFT THIS AFTERNOON. IN THE MEANTIME....INCREASING LIFT WILL
PROVIDE AN INCREASE IN SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON.
DURING THE EVENING...CEILINGS AND VISIBILITIES AT MOST TAF SITES
WILL AGAIN BE AT LIFR/IFR LEVELS DUE TO LOW CLOUDS AND FOG. AN
APPROACHING COLD FRONT WILL MOVE ACROSS DURING THE OVERNIGHT AND
EARLY MORNING HOURS ON TUESDAY. CEILINGS AND VISIBILITIES WILL
IMPROVE SLIGHTLY BEHIND THE FRONT.
RUA
&&
.PREV DISCUSSION... /ISSUED 1120 AM CST MON DEC 14 2009/
UPDATE...NEW DISCUSSION AVAILABLE.
DISCUSSION...DENSE FOG ADVISORY HAS EXPIRED BUT HAVE ADDED FOG FOR
THE REMAINDER OF TODAY INTO THE FORECAST. ADDITIONALLY HAVE BUMPED UP
POPS TO LIKELY ACROSS THE ENTIRE FORECAST AREA FROM LOOKING AT
LOCAL RADAR. ALSO SUFFICIENT ELEVATED INSTABILITY FOR THUNDER AND
HAVE INCLUDED THAT IN NEW FORECAST.
MARCOTTE
PREV DISCUSSION... /ISSUED 930 AM CST MON DEC 14 2009/
UPDATE...NEW DISCUSSION AVAILABLE.
DISCUSSION...HAVE EXTENDED INLAND DENSE FOG ADVISORY UNTIL 11 AM.
WARM FRONT REMAINS JUST OFFSHORE WITH A SHARP THERMAL INVERSION
BEING MAINTAINED ACROSS THE AREA. EXPECTING AT LEAST SOME FOG TO
PERSIST THROUGHOUT THE DAY. LOOKING FOR A PROBABLE REPEAT OF DENSE
FOG DEVELOPMENT OVERNIGHT AHEAD OF FROPA.
MARCOTTE
PREV DISCUSSION... /ISSUED 749 AM CST MON DEC 14 2009/
DISCUSSION...
QUICK EARLY MORNING UPDATE TO EXTEND DENSE FOG ADVISORY OVER THE
REMAINING COASTAL WATERS...WITH SEVERAL OBS THIS MORNING
INDICATING VISIBILITY LESS THAN ONE MILE IS OCCURRING WELL BEYOND
20 NM. UPDATED MWW AND CWF ALREADY SENT.
PREV DISCUSSION... /ISSUED 621 AM CST MON DEC 14 2009/
DISCUSSION...
WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED LEAD
IMPULSE MOVING FROM THE ROCKIES INTO THE CENTRAL PLAINS...WITH
UPSTREAM DISTURBANCE COMING INTO THE EAST PAC/WRN CONUS.
AT THE SFC...OBS AND BUOYS PLACE WARM FRONT NEAR A PATTERSON TO
GALVESTON LINE. UPSTREAM...A COLD FRONT WAS ANALYZED OVER EASTERN
AND SOUTHERN KANSAS.
WIDESPREAD FOG AFFECTING THE AREA AGAIN THIS MORNING. OVERNIGHT
OBS SHOW THAT THE DENSE FOG HAS PRIMARILY BEEN ALONG AND SOUTH OF
THE I-10 CORRIDOR...BUT WITH LOCATIONS FROM THE EAST TEXAS LAKES
INTO CENTRAL LOUISIANA SITTING AT AROUND 1SM WITH CEILINGS OF A
FEW HUNDRED FEET...THERE IS STILL AN OPPORTUNITY FOR FURTHER
REDUCTIONS TO VISIBILITY HERE...AND THE DENSE FOG ADVISORY WILL BE
LEFT AS IS THROUGH 15Z. THE FOG IS EXPECTED TO LIFT TO A LOW
CEILING BY THIS TIME. THE COASTAL LAKES AND BAYS AND GULF
WATERS...AND THE COASTAL PARISHES/COUNTIES FOR THAT
MATTER...PRESENT A DIFFERENT PROBLEM...AS THE FOG HERE IS MORE APT
TO PERSIST GIVEN THE CONTINUED ADVECTION OF WARM/MOIST AIR OVER
COOLER SHELF WATERS. WILL EXTEND THE MARINE FOG ADVISORY UNTIL
18Z...WHICH WILL GIVE THE DAY CREW MORE TIME TO EVALUATE WHETHER
AN EXTENSION IN TIME IS WARRANTED. I ANTICIPATE THAT FOG...DENSE
AT TIMES...WILL BE PROBLEMATIC UNTIL THE AFOREMENTIONED COLD FRONT
MOVES THROUGH ON TUESDAY.
WARM FRONT IS EXPECTED TO MAKE A LITTLE ADDITIONAL NORTHWARD
PROGRESS...BEFORE BECOMING QUASI-STATIONARY RIGHT ALONG THE COAST.
THIS FEATURE...IN ADDITION TO STRENGTHENING ISENTROPIC LIFT AMID
IMPROVING UPPER LEVEL SUPPORT...WILL LEAD TO INCREASING SHOWER
AND THUNDERSTORM ACTIVITY TODAY. ALREADY SOME WEAK RETURNS SHOWING
UP ON RADAR...AND THESE SHOULD INCREASE IN COVERAGE AND INTENSITY
AS THE DAY WEARS ON. BEST SHOT OF THUNDER WILL BE OVER SOUTH
CENTRAL LOUISIANA INVOF OR JUST SOUTH OF THE WARM FRONT...WHERE
MODELS INDICATE THE BEST...ALBEIT LIMITED...INSTABILITY THIS
AFTERNOON. THE WARM FRONT IS FORECAST TO BECOME MORE DIFFUSE WITH
TIME...EVENTUALLY WASHING OUT SOME TIME THIS EVENING.
CONSEQUENTLY...A WANE IN RAINFALL IS EXPECTED THIS EVENING...BUT
THIS WILL BE FOLLOWED BY A MARKED INCREASE AFTER MIDNIGHT INTO
TUESDAY MORNING AS THE COLD FRONT BEGINS TO DRIVE INTO AND THROUGH
THE AREA...AND THE REGION FALLS UNDER THE RRQ OF THE UPPER JET.
RAINFALL TOTALS FOR TODAY THROUGH MIDDAY TUESDAY ARE EXPECTED TO
RANGE FROM 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. THE INHERITED FLOOD WATCH LOOKS GENERALLY ON
TARGET...AND OUTLINES THE AREA OF MAIN CONCERN FOR
FLOODING...WHICH IS GENERALLY ALONG AND SOUTH OF THE I-10
CORRIDOR. WITHIN THE WATCH...THE GREATEST RISK IS STARTING TO LOOK
LIKE SOUTH CENTRAL LOUISIANA...WHERE FORECAST MODELS ARE
CONSISTENTLY PAINTING THE HIGHER QPF TOTALS.
RAIN WILL LINGER A BIT BEHIND THE FRONT ON TUESDAY...BUT BY
TUESDAY NIGHT...ALL RAIN SHOULD HAVE COME TO AN END.
FOR WEDNESDAY AND BEYOND...A TREND IS BEGINNING TO EMERGE IN THE
GFS AND NAM...AND IT IS ONE THAT IS STARTING TO EMBRACE THE ECMWF
IDEA SHOWN LAST NIGHT...WHICH HAS CARRIED THROUGH INTO
TONIGHT...OF A SLOWER AND MORE ROBUST SHORTWAVE OVER NORTHERN
MEXICO/SOUTHERN TEXAS...AND SUBSEQUENT SFC CYCLOGENESIS OVER THE
WESTERN GULF. THUS...WHILE I HAVE CONTINUED TO MAINTAIN A DRY
FORECAST BEYOND THE FRONTAL RAINS ON TUESDAY...IT IS BECOMING
INCREASINGLY LIKELY THAT RAIN CHANCES WILL HAVE TO BE RE-
INTRODUCED THURSDAY AND/OR FRIDAY.
AVIATION...
LVFR/IFR CEILINGS/VSBY WILL PREVAIL THRU 15Z. AFTERWARDS...INCREASED
LIFT SHOULD MIX VSBY TO MVFR LEVELS...HOWEVER IFR CEILINGS WILL
PREVAIL THROUGHOUT THE FORECAST. PREDOMINATE RA/TSRA EXPECTED AFTER
06Z AS THE MOISTURE AND LIFT SIGNIFICANTLY INCREASES WITH THE
APPROACH OF THE MID/UPPER AIR DISTURBANCE AND APPROACHING COLD FRONT.
MARINE...
HIGH PRESSURE BUILDING WEST THROUGH THE GULF OF MEXICO WILL PUSH
A WARM FRONT NORTHWARD TOWARD THE COAST. AHEAD OF THE FRONT...FOG
IS LIKELY OVER THE COASTAL WATERS AS WARMER AIR RIDES OVER THE
FRONT AND COOLER AIR NEAR THE SURFACE. A STRONG COLD FRONT WILL
ADVANCE THROUGH THE COASTAL WATERS ON TUESDAY...WITH NEAR-GALE
FORCE WINDS POSSIBLE OVER THE FAR SHORE WATERS IN ITS WAKE.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 68 62 63 41 55 / 60 80 60 10 10
KBPT 67 60 61 42 55 / 60 80 50 10 10
KAEX 64 55 56 37 54 / 60 60 30 10 10
KLFT 71 63 64 42 57 / 80 80 80 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH TUESDAY
MORNING FOR THE FOLLOWING ZONES: ACADIA...CALCASIEU...
CAMERON...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST.
MARTIN...ST. MARY...UPPER ST. MARTIN...VERMILION.
TX...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH TUESDAY
MORNING FOR THE FOLLOWING ZONES: HARDIN...JEFFERSON...
ORANGE.
GM...DENSE FOG ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Dec 14, 6:34 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
634 AM CST MON DEC 14 2009
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-151245-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
634 AM CST MON DEC 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT THROUGH MID MORNING. WIDESPREAD
FOG...REDUCING VISIBILITY TO LESS THAN ONE QUARTER OF A MILE AT
TIMES...WILL CONTINUE ACROSS THE AREA THROUGH MID MORNING. THE FOG
IS EXPECTED TO LIFT AFTER A FEW HOURS OF DAYTIME HEATING.
DENSE FOG IS LIKELY TO RETURN TO A GOOD PART OF THE AREA AGAIN
TONIGHT.
COVERAGE OF SHOWERS WILL BE ON THE INCREASE TODAY IN ADVANCE OF A
COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA ON TUESDAY.
TWO DAY RAINFALL TOTALS FROM TODAY THROUGH TUESDAY AFTERNOON ARE
EXPECTED TO RANGE FROM 1 TO 3 INCHES...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THE HEAVIEST RAIN IS EXPECTED TO OCCUR LATE
TONIGHT THROUGH NOON TUESDAY AS THE FRONT NEARS AND MOVES
THROUGH THE AREA. A FLOOD WATCH IS IN EFFECT TONIGHT THROUGH
TUESDAY MORNING GENERALLY ALONG AND SOUTH OF THE INTERSTATE 10
CORRIDOR...WHERE THE HIGHEST RAINFALL TOTALS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAINFALL FROM MONDAY NIGHT WILL CONTINUE INTO TUESDAY MORNING AS
THE COLD FRONT PROGRESSES THROUGH THE AREA. THE HEAVIEST
RAINFALL IS LIKELY TO OCCUR TUESDAY MORNING...ESPECIALLY OVER
PARTS OF SOUTH CENTRAL LOUISIANA...WHERE THE RISK OF FLOODING WILL
BE GREATEST.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUESTED TO MONITOR POTENTIAL
FLOODING TONIGHT INTO TUESDAY. PLEASE RELAY ANY REPORTS OF STREET
FLOODING OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OR
LOCAL LAW ENFORCEMENT.
GMZ430-432-435-450-452-455-470-472-475-151245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
634 AM CST MON DEC 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...DENSE AT TIMES...WILL CONTINUE TO AFFECT THE GULF
WATERS TODAY AND TONIGHT. A DENSE FOG ADVISORY IS IN EFFECT UNTIL
NOON TODAY FOR THE NEARSHORE WATERS...AND COASTAL LAKES AND BAYS.
AN EXTENSION IN TIME OR EXPANSION IN AREA MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT WILL MOVE THROUGH THE GULF WATERS ON TUESDAY...WHICH
IS EXPECTED TO BRING AN END TO ANY FOG. HOWEVER...STRONG NORTH
WINDS...GUSTING NEAR GALE FORCE BEYOND 20 NM...AND ROUGH SEAS WILL
LIKELY REQUIRE A SMALL CRAFT ADVISORY AND/OR A GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
MARINE INTERESTS SHOULD USE CAUTION THIS MORNING AND BE ALERT FOR
ABRUPT CHANGES IN VISIBILITY.
13
Event by event
2 flash flood, 2 hail, 1 flood. Local standard time, as filed.
Flood, Calcasieu
- When
- December 14, 11:30 AM CST to 3:30 PM CST
- Where
- Calcasieu County, 1.07 mi NE of Nibletts Bluff to 3.7 mi SSW of Toomey
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 30.212, -93.668
Showers and thunderstorms repeatedly moving across western Calcasieu Parish caused widespread street flooding in the Vinton, Sulphur, Mossville, and Westlake. KPLC-TV and NWS employees reported numerous roadways covered by 4 to 8 inches of water in these areas. A CoCoRaHS observer in Sulphur measured 2.67 inches of rain in 3 hours from 1140am to 240pm, and a KPLC-TV viewer in Vinton measured 3 inches of rain in 3 hours from 1130am to 224pm.
Flash Flood, Calcasieu
- When
- December 14, 2:00 PM CST to 6:00 PM CST
- Where
- Calcasieu County, 1.27 mi SE of Araret to 4.02 mi S of Vincent Lndg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 30.289, -93.183
NWS employees reported significant street flooding across eastern Calcasieu Parish. Numerous roads were completely underwater across Lake Charles, including East Prien Lake Road, Louisiana Avenue, and Enterprise Boulevard. Some vehicles were stranded in the flood waters.
Flash Flood, St. Martin
- When
- December 15, 4:00 AM CST to 9:00 AM CST
- Where
- St. Martin County, 37.36 mi SE of Bankers to 38.41 mi SE of Bankers
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 29.791, -91.184
Local law enforcement and a relative of an NWS employee reporte widespread street flooding in Stephensville, with 3 to 4 inches of water covering Stephensville Road. 2 homes were also reportedly flooded with 1-2 inches of water inside the homes.
Hail, Calcasieu
- When
- December 15, 8:35 AM CST
- Where
- Calcasieu County, Vinton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.180, -93.580
The public reported mothball size hail near Vinton.
Hail, Calcasieu
- When
- December 15, 9:08 AM CST
- Where
- Calcasieu County, 7 mi NW of Sulphur
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.302, -93.453
KPLC-TV reported penny size hail northwest of Sulphur.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, December 14 to 16, 20091 death · 6 injured · 3 events
- Flash Flooding and Flooding in Alabama, December 14 to 15, 2009$2.3 million · 50 kt wind · 18 events
- Flash Flooding and Lightning Strikes in Mississippi, December 14 to 15, 2009$202,000 · 9 events
- Flash Flooding in Alabama, December 14, 2009$55,000 · 5 events
- Dense Fog in Florida, December 14, 20094 injured · 1 event
- Extreme Cold in North Dakota, December 14 to 15, 200910 events
- Tornado and Flash Flooding in Louisiana, December 14 to 15, 2009$5,000 · EF0 · 7 events
- Winter Storm and Heavy Snow in Washington, December 14 to 16, 20097 events
- Tornadoes and Flash Flooding in Alabama, December 14 to 15, 2009$5,000 · EF0 · 6 events
- Ice Storm and Heavy Snow in Washington, December 14 to 16, 20096 events
- Ice Storm and Heavy Snow in Oregon, December 14 to 16, 20093 events
- Heavy Snow in Oregon, December 14 to 15, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208506, 208511, 208512, 208515, 208517.